Tiazac and Weight Gain
Less than 2 percent of people taking diltiazem (the active ingredient in Tiazac) during clinical trials reported problems with weight gain. If you are taking Tiazac and weight gain becomes a problem, talk to your healthcare provider. He or she may do a physical exam to determine if there are other medical conditions causing your weight gain and may have some recommendations for controlling your weight.
Several side effects are possible with Tiazac® (diltiazem hydrochloride), and weight gain does appear to be one of them. This data comes from clinical trials in which Tiazac side effects were extensively studied.
Before medicines are approved, they must undergo several clinical studies in which thousands of people are given a particular medicine and compared to a group of people not given the medicine. In these studies, the side effects are always carefully documented. As a result, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occur in more than 1 percent of people (common side effects) and those that occur in less than 1 percent of people (rare side effects).
In these studies, weight gain was reported as an infrequent side effect of diltiazem (the active ingredient of Tiazac), occurring in less than 2 percent of people.
If you are noticing any weight gain with Tiazac, talk to your healthcare provider. He or she will do a physical exam to look for other causes of weight gain, such as certain types of medical conditions. If the weight gain remains unexplained, your healthcare provider may give you some suggestions, such as eating a heart-healthy diet, increasing physical activity, and limiting your intake of alcohol. If the weight gain continues, he or she may also recommend other lifestyle changes or suggest another angina or blood pressure medication.
(Click BMI Calculator to see if your weight is within a healthy range.)